Recovery Begins Here
Call 24/7 (855) 960-5456

We’re open everyday 24/7
Get help now
Free & confidential

(855) 960-5456

What Dose of Fentanyl Is Lethal?

Fentanyl is one of the most powerful synthetic opioid analgesics available. It’s said to be up to 100 times stronger than morphine and 50 times stronger than heroin. A lethal dose for those who have not built a tolerance to it is said to be a minuscule 2 mg (milligrams).

Fentanyl is used legally and illegally. Legally, it’s prescribed by physicians primarily for those who have severe pain, such as after a surgery or those with terminal cancer. It’s also prescribed to some who are contending with severe, chronic pain or those who have built a tolerance to painkillers like morphine.

The U.S. Drug Enforcement Administration (DEA) classifies fentanyl as a Schedule II drug with a high potential for abuse and addiction. The euphoric and/or numb feeling that people get when they abuse the drug is one thing that keeps them going back for more.

Illegally, fentanyl is sometimes made in illegal labs, mostly in China. It is oftentimes mixed in with other drugs like heroin. On the streets, fentanyl can be labeled as China Girl, Goodfellas, China White, Apache, Dance Fever, and Murder 8. Legally, it comes in under the brand names Duragesic, Actiq, Abstral, Sublimaze, Onsolis, and Fentora.

Forms of Fentanyl

People use fentanyl in various ways. If you’re contending with severe or chronic pain, your doctor may send you home with a prescription for fentanyl lozenges or a lollipop that you suck on or a patch that you wear. Or, they may give you a shot of fentanyl while you’re at the office or hospital.

Illegally, fentanyl is found as powder or liquid that sometimes gets put into nasal sprays or eye droppers, a blot on a paper, or pills. Some people inject it while others inhale it.

Risks of Fentanyl Lacing

Among great concern is the fact that various drug dealers are now combining fentanyl with other drugs. Because fentanyl is so potent, you only need a very small amount to get a “high.”  Drug dealers are taking advantage of this and mixing it in with drugs like cocaine, heroin, MDMA, and methamphetamine. Some are even putting it into counterfeit Xanax or pain pills. So, if you buy these drugs off the street, you may think you are getting one drug, but you’re actually getting that drug laced with fentanyl, which can be very dangerous or deadly.

According to the U.S. Center for Disease Control and Prevention (CDC), the increase in drugs being laced with fentanyl is off the charts – spiking more than 400 percent in one year between 2013 and 2014. This number is computed by law enforcement officials testing confiscated drugs that were on the U.S. market.

How Do I Know If a Drug Has Fentanyl in It?

You cannot know that a drug is laced with fentanyl by looking at it with the naked eye. Experts must test it under a microscope to discover the makeup of the drug. Therefore, you should never assume a drug is free from fentanyl, especially if you’re getting it from someone on the streets.

According to some people who are addicted to opioids, they’ll admit that they value fentanyl despite its dangers because they can get a strong “high” at a much cheaper price than heroin.  They also say that if they are careful with it, they can avoid dope sickness. 

Still, most people are afraid of fentanyl and are concerned about the possibility of it being laced in with other drugs that they may be using. They’ve heard about the high numbers of overdoses and deaths, and they are concerned.

Overdosing on Fentanyl

The amount of overdose deaths in the U.S. from synthetic opioids has skyrocketed in recent years. Fentanyl overdose deaths have increased tremendously. In fact, according to the National Institute on Drug Abuse, in 2010, fentanyl-opioid related deaths were about 14 percent.  In 2017, that number spiked to 59 percent. CNN reports that during the years 2014 and 2015, overdose deaths that involved a synthetic opioid increased almost 75 percent.

Signs of Fentanyl Overdose

If you ingest too much fentanyl, you run the risk of overdosing. It’s just too much of a shock to the central nervous system and causes respiratory distress. This means that it slows your breathing down and can do so much until you just stop breathing.

Signs of a fentanyl overdose include:

  •         Very shallow or slow breathing
  •         Not being able to talk 
  •         Not being able to walk
  •         Confusion
  •         Very drowsy
  •         Feeling dizzy
  •         Vomiting
  •         Constricted pupils
  •         Feeling faint
  •         Blue or purple lips
  •         Pale face
  •         Choking
  •         Low blood pressure
  •         Coma
  •         Nonresponsiveness

If you or a loved one experiences these symptoms after taking a drug that could have been laced with fentanyl, it is important to call 911 or seek medical help immediately.

Fentanyl Overdose: Naloxone Treatment

If you were to come across someone who seems to have overdosed on fentanyl, the very first thing to do is call 911. Getting first responders to the scene as fast as possible may save their lives. Emergency personnel may administer a medication called naloxone (Narcan), which can reverse an opioid overdose. This synthetic drug blocks the opiate receptors in the brain, essentially stopping the effects of fentanyl. Naloxone can work for other opioids too, such as heroin, oxycodone, methadone, or morphine.

Some states permit family members of people who have opioid addiction to carry naloxone in case they find the person in an overdose state. Usually, it’s an injectable medication, but it also comes in a nasal spray. Remember to call 911 first and then administer the naloxone.

It’s important to stay with your loved one even after you administer naloxone due to it being short-acting. The effects of naloxone can stop anywhere between 30 to 60 minutes. For this reason, some people may need a second shot after an hour or so.

Despite its benefits, naloxone can also create uncomfortable and dangerous side effects in some people, including sweating, pain in the chest, vomiting, allergic reaction, shaking, and seizures.  

Fentanyl is essentially a poison, so even after naloxone, the medical team may try to remove as much of the drug as possible from the body by pumping it with activated charcoal. This can help prevent further complications from the drug.

Fentanyl Addiction Treatment

If you or a loved one is addicted to fentanyl or any other opioid, know that professional treatment is available to help you overcome this addiction. There are various forms of treatment, ranging from residential to outpatient.

Residential treatment centers may be recommended as they have addiction specialists who can monitor you around-the-clock. You can undergo a medical detox, tapering off the drug, and then continue treatment under the care of substance abuse experts.You never know if a drug you’re taking could be laced with fentanyl. It’s nothing to play around with. One dose of fentanyl could be lethal, so it’s best to stop using any drugs that could be laced with it. There is hope and help if you’re struggling with addiction. Call The Palm Beach Institute at 855-960-5456 today and take your first step toward getting your life back. We can help you, so call us now or reach us online.

Sources

National Institute on Drug Abuse. Fentanyl. Retrieved from https://www.drugabuse.gov/publications/drugfacts/fentanyl

CNN. Fentanyl Visual Guide. Retrieved from https://www.cnn.com/2017/10/24/health/fentanyl-visual-guide/index.html

Center For Disease Control. Fentanyl. Retrieved from https://www.cdc.gov/mmwr/volumes/65/wr/mm6533a2.htm

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(855) 960-5456

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.